Written by Kyle Farina
It is not uncommon to have side effects to certain medications. Some of the common side effects we hear about on a day-to-day basis are stomach upset, nausea, dizziness, and headache. However, there are times when medications do not cause side effects, but rather, the patient is allergic to the medication. These allergic reactions are more severe in nature and present differently than side effects, and it is important for patients to be able to tell the difference.
What is an allergic reaction? An allergic reaction is the process by which your body recognizes something foreign as a threat, and it sends the immune system to try and destroy the foreign object. This is our body’s natural defense and helps us fight off infection. The body will recognize a foreign substance – in this case, bacteria – and it will send immune cells to destroy the bacteria. During this time, patient’s usually present with a fever, potentially have some inflammation, and feel a little run down. This is okay; it means that the body’s defense system is working! However, there are times when our body’s recognize common substances and our immune system will try to get rid of it. When our body sends the immune system to attack some commonplace items, such as peanuts, tree pollens, and potentially medications, we experience the same inflammatory response as when we are fighting an infection.
There is no way to prevent an allergic reaction from happening and no way to predict whether someone will be allergic to one substance or another. It is important to recognize the signs of an allergic reaction. The two most common presentations of true allergic reaction are hives/rash and anaphylaxis. Hives/rash is pretty easy to identify for most patients. The skin becomes irritated, red, itchy or painful, and also sometimes has bumps on it, which are called hives. The second type of reaction, anaphylaxis, is more dangerous and needs to be treated as soon as possible. With anaphylaxis, the patient’s lips and throat will swell and breathing becomes more difficult. Both of these reactions are considered to be true allergies, and patients should be advised to avoid whatever items cause these flareups.
In regard to medications though, why is it important for patients to know the difference between allergic reaction and medication side effects? Allergy information is a critical piece of patient history and will guide therapies prescribed by your provider. For example, sometimes patients will say they have an allergy to an antibiotic – let’s say amoxicillin – and you forget to tell us that the allergy was upset stomach (which is a common side effect of most antibiotics).
Now that we have this allergy listed in our system, we will be unable to dispense amoxicillin to you because you said you have an allergy to it. But that’s not all – because this medication is a penicillin based antibiotic, we are going to be unable to dispense penicillin-based antibiotics and may even be weary of dispensing cephalosporin antibiotics, such as Keflex, because they are similar molecules. Now, the provider and pharmacist have to work to come up with a different antibiotic to use for your infection which may not be the best to treat your infection or it may have worse potential side effects.
It is important to remember that there is a huge difference between medication side effects and being allergic to a medication. If you have questions regarding allergies and whether or not you may be experiencing and allergic reaction or side effect, feel free to give the pharmacy a call! We are more than happy to help you and ensure you get the best available healthcare available!